Idaho, 2016Hail in Idaho, August 7, 2016
August 7, 2016 · NWS BOI · 1 event in 1 county or zone
A vigorous short wave trough embedded in southwest flow aloft initiating strong to severe convection across parts of Southwest Idaho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous short wave trough embedded in southwest flow aloft initiating strong to severe convection across parts of Southwest Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 7, 8:40 AM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 7, 8:40 AM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Boise ID
940 AM MDT SUN AUG 7 2016
.DISCUSSION...A vigorous short wave embedded in southwest flow
aloft was initiating isolated showers and thunderstorms over SE
Oregon, and in SW Idaho north of Boise. Gusty winds to 35 mph and
brief heavy rain have accompanied the thunderstorms. The short
wave will lift northeast across the area through this afternoon.
Drier air will move into SE Oregon behind the wave this afternoon,
while the convection will increase in coverage across the
Boise/West Central Mtns. The showers and thunderstorms will end
this evening. Forecast will be updated to add isolated showers and
thunderstorms for the Treasure Valley and Malheur County this
afternoon.
&&
.AVIATION...Mostly VFR except some MVFR visibilities in valleys
due to smoke. Expect showers and thunderstorms mainly in the Idaho
Central Mountains. Gusty winds to 35 kts are possible near storms,
otherwise, surface winds generally 10 kts or less. Winds aloft
near 10 kft msl, southwest 10-15 kts.
&&
.PREV DISCUSSION...
SHORT TERM...Today through Monday...A short wave over northern
California will lift northeast over the forecast area today.
Already seeing isolated showers and thunderstorms over western
Harney County and expect isolated showers and thunderstorms to
spread to the rest of southeast Oregon this morning, becoming
scattered over the West Central and Boise Mountains this afternoon.
A drier stable air mass will move in behind this short wave, with
showers and thunderstorms ending over southeast Oregon this
afternoon, but will continue to see isolated showers and
thunderstorms over the Central Mountains of Idaho this evening.
Another slow-moving upper level low near Vancouver Island will begin
to move into Washington tonight and Monday. Models showing that any
precipitation with this low will remain to the north of the forecast
area, but will see a cooling trend with high temperatures on Monday
around 5 degrees below normal.
LONG TERM...Monday night through Saturday...The upper low sits in
northwestern Washington Monday night and slowly tracks eastward
through the period. Most of the precipitation stays to our north
with just the extreme northern portions of Baker, Adams and Valley
counties expecting a slight chance of showers Tuesday afternoon. By
Wednesday this low is far enough east to leave things dry for our
area. Models start to build a ridge into the Pacific Northwest
Friday which will drive temperatures to a few degrees above normal.
This ridging stays in place through the end of the period while
another upper low starts to make its way down the British Columbia
coast.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 6 PM MDT this evening IDZ401>403-421.
OR...None.
&&
www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
DISCUSSION...BW
AVIATION.....EP
PREV SHORT TERM...JA
PREV LONG TERM....JC
In the hours before
Special weather statement, Aug 7, 5:09 AM MST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
609 AM MDT SUN AUG 7 2016
ORZ062>064-071300-
MALHEUR COUNTY OR-OREGON LOWER TREASURE VALLEY OR-BAKER COUNTY OR-
609 AM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MALHEUR AND SOUTH
CENTRAL BAKER COUNTIES UNTIL 700 AM MDT/600 AM PDT/...
AT 608 AM MDT/508 AM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER BUCKBRUSH POISON BUTTE...OR 38 MILES WEST OF
ONTARIO...MOVING NORTH AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. ISOLATED AREAS OF HEAVY RAIN POSSIBLE.
THIS STRONG THUNDERSTORM WILL BE NEAR... BROGAN...BROGAN HILL
SUMMIT AND COW VALLEY AROUND 630 AM MDT. MALHEUR RESERVOIR AND
MALHEUR CITY AROUND 640 AM MDT. CALIFORNIA MOUNTAIN...RYE
VALLEY...BRIDGEPORT AND LIME AROUND 550 AM PDT. WEATHERBY AND
DIXIE AROUND 600 AM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE VIA LOCAL LAW ENFORCEMENT...OR NATIONAL
WEATHER SERVICE BOISE FACEBOOK AND TWITTER ACCOUNTS.
&&
LAT...LON 4399 11766 4405 11790 4457 11781 4449 11724
TIME...MOT...LOC 1208Z 198DEG 33KT 4410 11775
JC/JA
Hail, Gem
- When
- August 7, 10:45 AM MST to 11:00 AM MST
- Where
- Gem County, 0.32 mi NW of Emmett
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 43.874, -116.504
A follower on social media posted a picture of observed three quarter of an inch hail that dropped out of a thunderstorm near Emmett, Idaho.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 7 to 8, 20164 deaths · 1 event
- Flash Flood and Lightning Strike in New Mexico, August 7, 20161 death · 2 events
- Tornado and Hail in Wyoming, August 7, 2016EF1 · 2 events
- Lightning Strikes in Washington, August 7, 2016$15,000 · 2 events
- Flash Flood and Damaging Winds in Mississippi, August 7 to 11, 2016$14,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Montana, August 7, 20161.75 in hail · 9 events
- Flash Flood and Damaging Winds in Arkansas, August 7, 201652 kt wind · 6 events
- Damaging Winds in Oklahoma, August 7, 2016$1,000 · 63 kt wind · 6 events
- Flash Flood and Hail in Wyoming, August 7, 20162 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 7, 20164 events
- Debris Flows and Heavy Rain in Colorado, August 7 to 8, 2016$500 · 4 events
- Hail and Damaging Winds in Montana, August 7, 20161 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647415.